Cold/Wind Chill, Cook
- When
- November 20, 10:47 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
An unidentified 46-year-old homeless man died near railroad tracks near the 4600 block of West Roscoe in Irving Park. Cold exposure was a factor in his death.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An unidentified 46-year-old homeless man died near railroad tracks near the 4600 block of West Roscoe in Irving Park. Cold exposure was a factor in his death. On November 20th, O'Hare reported a low temperature of 14 F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 20, 8:05 AM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
805 AM CST THU NOV 20 2014
.SHORT TERM...
309 AM CST
TODAY THROUGH SATURDAY...
QUIET WEATHER IN THE NEAR TERM...WITH FOCUS MAINLY ON THE EFFECTS OF
THE STORM SYSTEM WHICH APPROACHES FROM THE SOUTHWEST FRIDAY NIGHT
AND AFFECTS THE REGION THROUGH THE WEEKEND.
LARGE-SCALE UPPER TROUGH OVER THE EASTERN HALF OF NORTH AMERICA WILL
BECOME MORE PROGRESSIVE TODAY...PROPAGATING OFF TO THE EAST COAST
TONIGHT AND FRIDAY. WHILE ANOTHER FAIRLY STRONG MID-LEVEL SHORT WAVE
WILL DIG SOUTHEAST INTO THE TROUGH ACROSS THE GREAT LAKES REGION
TODAY...UPSTREAM SOUNDINGS FROM DVN AND ABR DEPICT VERY DRY AIR IN
MID/UPPER LEVELS WITH MUCH LESS CLOUD COVER THAN IN PREVIOUS DAYS.
SO WHILE IT WILL BE BLUSTERY AND COLD...THERE WILL BE MORE SUNSHINE
THAN WE'VE ENJOYED OF LATE. SURFACE HIGH PRESSURE WILL SPREAD INTO
THE AREA TONIGHT...WITH DIMINISHING WINDS AND MAINLY CLEAR SKIES
PRODUCING ONE MORE CHILLY NIGHT WITH STRONG RADIATIONAL COOLING
CONDITIONS IN LINGERING ARCTIC AIR MASS. TEMPS IN THE 20S TODAY WILL
DROP OFF TO LOWS IN THE SINGLE DIGITS IN MANY AREAS BY FRIDAY
MORNING...THOUGH WITH LIGHT WINDS BY SUNRISE.
THE FLOW ALOFT WILL BECOME MORE WESTERLY FRIDAY...WITH SURFACE WINDS
BECOMING SOUTHERLY AS THE HIGH PRESSURE RIDGE MOVES OFF TO THE EAST
AND SURFACE PRESSURE FALLS DEVELOP ACROSS THE PLAINS. GUIDANCE HAS
BEEN VERY CONSISTENT IN BRINGING A SMALL SHORT WAVE ACROSS THE LOWER
AND MID MISSOURI VALLEY FRIDAY AFTERNOON AND INTO IL FRIDAY NIGHT.
INCREASING SOUTHWESTERLY WINDS ABOVE THE SURFACE...AND RESULTING
WARM/MOIST ADVECTION AND ISENTROPIC ASCENT...WILL BRING THE
POTENTIAL FOR LIGHT PRECIPITATION TO DEVELOP NORTHWARD INTO THE
FORECAST AREA FRIDAY NIGHT. THIS PRESENTS A PROBLEM...AS
TEMPERATURES WARM MORE QUICKLY ALOFT AND SETS THE STAGE FOR A PERIOD
OF LIGHT FREEZING RAIN FRIDAY NIGHT INTO EARLY SATURDAY MORNING
BEFORE SURFACE TEMPERATURES RISE ABOVE FREEZING. FORECAST SOUNDINGS
INDICATE ELEVATED WARM LAYER TEMPS OF +3 TO +7 DEGREES DEVELOP ABOVE
A 1000-1500 FOOT LAYER OF SUB-FREEZING AIR AT THE SURFACE...MAKING
FREEZING RAIN AND PERHAPS A LITTLE LIGHT SLEET THE LIKELY INITIAL
PRECIP TYPE. VARIOUS MODELS IN PRETTY GOOD AGREEMENT IN DEPICTING
SURFACE TEMPS WARMING TO/ABOVE FREEZING GENERALLY ALONG/SOUTH OF THE
I-80 CORRIDOR OVERNIGHT...WITH AREAS FARTHER NORTH RISING ABOVE
FREEZING DURING THE MORNING HOURS. WHILE QPF AMOUNTS ARE LIGHT WITH
ONLY A FEW HUNDREDTHS PRODUCED...ANY ICE ACCUMULATION WILL LIKELY
MAKE FOR SOME SLIPPERY TRAVEL CONDITIONS AS GLAZE FORMS ON SOME
ROADS AND MANY PARKING LOTS AND SIDEWALKS. TEMPS ARE EXPECTED TO
RISE INTO THE 40S CWA-WIDE BY AFTERNOON HOWEVER...WITH ANY LINGERING
LIGHT PRECIP FALLING AS SOME OCCASIONAL LIGHT RAIN DURING THE DAY.
RATZER
&&
.LONG TERM...
309 AM CST
SUNDAY THROUGH WEDNESDAY...
MEANWHILE...A FAIRLY VIGOROUS UPPER TROUGH WILL HAVE MOVED ASHORE
ACROSS THE SOUTHWESTERN STATES...AND IS PROGGED TO MOVE EAST INTO
TEXAS THROUGH SATURDAY AFTERNOON BEFORE EJECTING NORTHEASTWARD AS A
STRONG NEGATIVE-TILT SHORT WAVE LATER SATURDAY NIGHT AND SUNDAY.
MODELS CONTINUE TO DEPICT AN ASSOCIATED RAPIDLY DEEPENING AREA OF
SURFACE LOW PRESSURE LIFTING INTO NORTHERN ILLINOIS BY LATE SUNDAY
AFTERNOON. CONTINUED LOW/MID LEVEL MOIST ADVECTION COUPLED WITH
INCREASING LARGE SCALE ASCENT AHEAD OF THE APPROACHING LOW LOOKS TO
PRODUCE FAIRLY SIGNIFICANT RAINFALL ACROSS THE AREA SUNDAY...WITH
MODELS GENERALLY INDICATING AMOUNTS APPROACHING 1.00" BEFORE RAIN
TAPERS OFF SUNDAY NIGHT AS THE LOW LIFTS NORTH OF THE AREA. THIS
WILL HAVE TO BE WATCHED AS GROUND IS CURRENTLY FROZEN...AT LEAST IN
THE TOP FEW INCHES...WHICH MAY RESULT IN SOME RUN-OFF PROBLEMS WITH
SOME FLOODING POTENTIAL AND QUICK RIVER/CREEK RISES.
MODELS CONTINUE TO INDICATE A MERGING OF THE SHORT WAVE WITH A
DIGGING NORTHERN STREAM TROUGH OVER THE UPPER MISSISSIPPI VALLEY
SUNDAY NIGHT...WITH THE LOW CONTINUING TO DEEPEN TO BELOW 980 MB
ACROSS THE NORTHERN LAKES BY 12Z MONDAY. VERY WINDY CONDITIONS LOOK
TO DEVELOP FROM THE WEST IN THE TIGHT GRADIENT ASSOCIATED WITH THE
DEEPENING LOW...WITH 35-40 MPH GUSTS POSSIBLE MONDAY. AS COLDER AIR
GETS PULLED INTO THE REGION ON THESE GUSTY WEST WINDS...ANY
LINGERING LIGHT PRECIP WILL TRANSITION FROM LIGHT RAIN TO RAIN/SNOW
ACROSS THE WESTERN CWA BY EARLY MONDAY MORNING...AND TO LIGHT SNOW
SHOWERS ACROSS THE AREA MONDAY NIGHT INTO TUESDAY AS A SERIES OF
SHORT WAVES ROTATE ABOUT THE CLOSED LOW TO OUR NORTH. 00Z RUNS OF
BOTH THE GFS AND ECMWF KICK THE TROUGH OFF TO THE EAST TUESDAY NIGHT
INTO WEDNESDAY...WITH WEAK SURFACE HIGH PRESSURE BRINGING DRY
WEATHER AND DECREASING WINDS BY MID-WEEK...THOUGH WITH CONTINUED
BELOW-NORMAL TEMPS.
RATZER
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 14Z...
* GUSTY WEST WINDS THROUGH THIS AFTN WITH MAX GUSTS UP TO 25 KT.
JEE/KMD
//DISCUSSION...UPDATED 12Z...
A TIGHT PRESSURE GRADIENT REMAINS OVERHEAD SO EXPECTING GUSTY WEST
WINDS AGAIN TODAY. THEY DIMINISH TONIGHT WITH WINDS BECOMING SOUTH
BY FRIDAY AFTERNOON AS HIGH PRESSURE SHIFTS OVER THE OHIO RIVER
VALLEY. DESPITE THE CLEAR CONDITIONS NOW...THINKING A LOW END VFR
STRATOCU DECK WILL DEVELOP LATE THIS MORNING. IT WILL BE A DIURNAL
CLOUD DECK THAT SCATTERS OUT THIS EVENING.
JEE
//ORD AND MDW CONFIDENCE...UPDATED 14Z...
* HIGH CONFIDENCE IN ALL FORECAST ELEMENTS.
JEE/KMD
//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...
FRIDAY NIGHT...SCHC WINTRY MIX BECOMING A CHC OF FREEZING RAIN
OVERNIGHT. IFR CIGS LIKELY. SOUTH WINDS ARND 10 KT.
SATURDAY...CHC -RA/FREEZING RAIN BECOMING RAIN AND FOG OVERNIGHT.
IFR LIKELY. SOUTH-SOUTHWEST WINDS 10-15 KT.
SUNDAY...RAIN. IFR LIKELY. GUSTY SOUTHEAST WINDS.
MONDAY...CHC -RASN BCMG CHC -SN. MVFR CIGS PSBL. STRONG SOUTHWEST
WINDS WITH GUSTS ARND 30 KT PSBL.
TUESDAY...SCHC -SN DURING THE DAY. MVFR CIGS PSBL. GUSTY WEST
WINDS.
WEDNESDAY...VFR. WEST WINDS BCMG SOUTHWEST.
JEE
&&
.MARINE...
221 AM CST
HEADLINES...WILL CONTINUE THE OPEN WATER GALE WARNING INTO THIS
MORNING AS WELL AS THE SMALL CRAFT ADVISORY THROUGH FRIDAY. WINDS
AND WAVES WILL PROBABLY COME DOWN BEFORE THE END OF THE SMALL CRAFT
ADVSY...BUT WILL LEAVE IT AS IS FOR NOW. ISSUED YET ANOTHER GALE
WATCH FOR SATURDAY EVENING THROUGH MID SATURDAY MORNING FOR THE
NORTHERN 2/3 OF THE LAKE. GALES ARE ALSO POSSIBLE LATE SUNDAY NIGHT
THROUGH MONDAY NIGHT AS A LOW PRESSURE SYSTEM SLIDES UP THE
LAKE...BUT IT IS TOO SOON TO ISSUE A HEADLINE NOW. ANOTHER SMALL
CRAFT ADVISORY MAY ALSO BE NEEDED FRIDAY NIGHT INTO SATURDAY NIGHT
AND AGAIN SUNDAY THROUGH AT LEAST TUESDAY NIGHT. MAY HAVE TO EXTEND
IT INTO WEDNESDAY IF WAVES TAKE LONGER TO SUBSIDE.
LOW PRESSURE IS OVER SOUTHEAST ONTARIO WHILE HIGH PRESSURE STRETCHES
FROM THE NORTHERN PLAINS THROUGH THE SOUTHEAST U.S. WEST WINDS WILL
DIMINISH TO BELOW GALE FORCE THIS MORNING. THEN THE HIGH PASSES
SOUTH OF THE LAKE LATE TONIGHT WITH WINDS CONTINUING TO DIMINISH AND
BECOME SOUTH TO SOUTHWEST BEHIND THE HIGH. A LOW PRESSURE SYSTEM
PASSES OVER CENTRAL MANITOBA TONIGHT REACHING HUDSON BAY SATURDAY
MORNING. THE PRESSURE GRADIENT TIGHTENS BETWEEN THE LOW AND
DEPARTING HIGH WHICH MAY LEAD TO GALE FORCE GUSTS OVER THE NORTHERN
2/3 OF THE LAKE.
SOUTHWEST WINDS DIMINISH SATURDAY AND BECOME SOUTHEAST AHEAD OF THE
NEXT SYSTEM. A LARGE LOW SPREADS OVER THE PLAINS SUNDAY MORNING AND
FORMS A CLOSED LOW OVER NORTHERN IL SUNDAY EVENING. GUIDANCE STILL
DIFFERS ON THE EXACT STRENGTH AND PATH OF THIS LOW...BUT BOTH MODELS
INDICATE THE LOW WILL DEEPEN TO AROUND 975 MB/28.8 INCHES AT THE
NORTH END OF THE LAKE MONDAY AFTERNOON. EXPECTING SOUTHEAST WINDS
TO INCREASE TO AT LEAST 30 KT THROUGH SUNDAY EVENING AND THEN BECOME
SOUTHWEST BEHIND THE LOW. GALES ARE EXPECTED BY LATE SUNDAY NIGHT
AND DEPENDING ON THE PATH AND STRENGTH OF THE LOW...STORM FORCE
WINDS MAY BE INCLUDED IN FUTURE FORECASTS. GUIDANCE INDICATED A
BRIEF PERIOD OF HIGH END GALES OVER THE NORTHERN END OF THE LAKE
MONDAY AFTERNOON SO KEPT WINDS IN THE GALE RANGE FOR NOW. THE LOW
MOVES OVER QUEBEC TUESDAY WITH WEST WINDS DIMINISHING TO BELOW GALES
EARLY TUESDAY MORNING. HIGH PRESSURE MOVES OVER THE LAKE MID NEXT
WEEK HOPEFULLY BRINGING WITH A MUCH NEEDED BREAK.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 AM THURSDAY.
GALE WATCH...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ669-LMZ868-LMZ870...6 PM FRIDAY TO 9 AM SATURDAY.
SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 2 PM FRIDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 329 AM CST THU NOV 20 2014 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 210930- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 329 AM CST THU NOV 20 2014 /429 AM EST THU NOV 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LIGHT FREEZING RAIN AND POSSIBLY SOME SLEET COULD RESULT IN HAZARDOUS TRAVEL CONDITIONS FRIDAY EVENING THROUGH SATURDAY MORNING. A PERIOD OF MODERATE TO LOCALLY HEAVY RAINFALL IS POSSIBLE SUNDAY... WITH THE POTENTIAL FOR RAINFALL AMOUNTS OF AN INCH OR GREATER IN SOME SPOTS. WITH THE GROUND FROZEN FROM RECENT COLD WEATHER...THIS COULD LEAD TO SOME FLOODING OF LOW LYING AREAS AND RISES ON AREA CREEKS AND RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-210930- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 329 AM CST THU NOV 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. STRONG WINDS AND HIGH WAVES WILL CONTINUE TO PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS AND HIGH WAVES WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT INTO FRIDAY. HAZARDOUS CONDITIONS FOR SMALL CRAFT MAY AGAIN DEVELOP FRIDAY NIGHT INTO SATURDAY...AND ALSO SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. GALE FORCE WINDS ARE POSSIBLE MONDAY AND MONDAY NIGHT. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-210930- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 329 AM CST THU NOV 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS WILL CONTINUE EARLY THIS MORNING...WITH MODERATE FREEZING SPRAY LIKELY. MODERATE FREEZING SPRAY IS LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GALE FORCE WINDS ARE POSSIBLE AGAIN FRIDAY EVENING THROUGH SATURDAY MORNING ACROSS THE NORTHERN TWO THIRDS OF THE LAKE. GALES WILL ALSO BE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT ACROSS THE ENTIRE LAKE. && RATZER VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2014-11-20 | 46 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549708.